Skip to main content
×
Home
    • Aa
    • Aa

Ramsey's theorem and recursion theory

  • Carl G. Jockusch (a1)
Abstract

Let N be the set of natural numbers. If AN, let [A]n denote the class of all n-element subsets of A. If P is a partition of [N]n into finitely many classes C1, …, Cp, let H(P) denote the class of those infinite sets AN such that [A]nCi for some i. Ramsey's theorem [8, Theorem A] asserts that H(P) is nonempty for any such partition P. Our purpose here is to study what can be said about H(P) when P is recursive, i.e. each Ci, is recursive under a suitable coding of [N]n. We show that if P is such a recursive partition of [N]n, then H(P) contains a set which is Πn0 in the arithmetical hierarchy. In the other direction we prove that for each n ≥ 2 there is a recursive partition P of [N]n into two classes such that H(P) contains no Σn0 set. These results answer a question raised by Specker [12].

A basic partition is a partition of [N]2 into two classes. In §§2, 3, and 4 we concentrate on basic partitions and in so doing prepare the way for the general results mentioned above. These are proved in §5. Our “positive” results are obtained by effectivizing proofs of Ramsey's theorem which differ from the original proof in [8]. We present these proofs (of which one is a generalization of the other) in §§4 and 5 in order to clarify the motivation of the effective versions.

Copyright
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[1] R. M. Friedberg , Two recursively enumerable sets of incomparable degree of unsolvability (solution of Post's problem 1944), Proceedings of the National Academy of Sciences of the United States of America, vol. 43 (1957), pp. 236238.

[2] C. G. Jockusch , Semirecursive sets and positive reducibility, Transactions of the American Mathematical Society, vol. 131 (1968), pp. 420436.

[3] C. G. Jockusch , The degrees of bi-immune sets, Zeitschrift für mathematische Logik and Grundlagen der Mathematik, vol. 15 (1969), pp. 135140.

[5] C. G. Jockusch and T. G. McLaughlin , Countable retracing functions and Π20 predicates, Pacific Journal of Mathematics, vol. 30 (1969), pp. 6793.

[7] T. G. McLaughlin , Splitting and decomposition by regressive sets. II, Canadian Journal of Mathematics, vol. 19 (1967), pp. 291311.

[10] G. E. Sacks , A minimal degree less than O', Bulletin of the American Mathematical Society, vol. 67 (1961), pp. 416419.

[11] J. R. Shoenfield , On degrees of unsolvability, Annals of Mathematics, series 2, vol. 69 (1959), pp. 644653.

[12] E. Specker , Ramsey's theorem does not hold in recursive set theory, Studies in logic and the foundations of mathematics, North-Holland, Amsterdam, 1971.

[13] C. E. M. Yates , Arithmetical sets and retracing functions, Zeitschrift für mathematische Logik and Grundlagen der Mathematik, vol. 13 (1967), pp. 193204.

[14] C. E. M. Yates , A note on arithmetical sets of indiscernibles, Studies in logic and the foundations of mathematics, North-Holland, Amsterdam, 1971, pp. 443451.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 3 *
Loading metrics...

Abstract views

Total abstract views: 93 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 17th August 2017. This data will be updated every 24 hours.